Pharm

Valproic Acid Toxicity

search

Valproic Acid Toxicity, Valproate Toxicity, Depakote Toxicity, VPA Toxicity, Valproic Acid Poisoning, Valproate Overdose, Depakote Poisoning

  • See Also
  • Pharmacokinetics
  1. Valproate is a simple Fatty Acid
    1. 2-n-propylpentanoic acid
    2. Eight carbon branched-chain carboxylic acid
  2. Characteristics
    1. Rapidly absorbed
      1. Absorption period prolonged with extended release preparations
    2. High Protein Binding
      1. Binding in Overdose may reduced to 15% when VPA levels are >1000 mg/L
    3. Hepatic metabolism
      1. Glucoronidation
      2. Beta and omega oxidation
  3. Metabolism: Three primary mechanisms
    1. Hepatic Glucuronidation (50%)
      1. Glucuronic acid conjugation occurs in the liver
      2. Primary metabolism pathway
    2. Non-hepatic metabolism
      1. Mitochondrial Beta-oxidation (40%)
        1. Primary and preferred non-hepatic pathway
        2. Valproate Overdose increases GABA (gamma-aminobutyric acid) levels
        3. Valproate undergoes Fatty Acid beta-oxidation in the mitochondria
        4. Requires acetyl-coA to enter mitichondria
        5. Requires carnitine to cross Mitochondrial innder-membrane
      2. Microsomal omega hydroxylation (<5% under normal cicumstances)
        1. Carnitine independent metabolism pathway
        2. Results in formation of Delta^4-Valproic Acid which is hepatotoxic
        3. Contributes to high Serum Ammonia levels
  4. Excretion
    1. Urine is primary excretion pathway for the metabolized form of Valproate
  • Pathophysiology
  • Toxicity
  1. Precipitating factors
    1. Valproic Acid in excess (esp. ingestions >200 mg/kg) or
    2. Carnitine deficiency (depleted when starting Valproic Acid)
  2. Injury mechanisms
    1. Microsomal omega hydroxylation replaces mitochondrial beta oxidation
      1. Occurs with carnitine deficiency
      2. Results in hepatotoxic Valproate metabolites (Delta^4-Valproic Acid)
      3. Results in build-up of Valproate in the cytoplasm
    2. Increased Valproate levels
      1. Direct cellular injury
      2. Microvesicular Steatosis
      3. Metabolic Acidosis
      4. Cerebral edema (with increased Seizure risk) due to metabolite (4-en-Valproic Acid)
  • Risk factors
  • Carnitine deficiency
  1. Valproic Acid started within last few weeks (carnitine depletion uncompensated)
  2. Increased Fatty Acid Metabolism (faster carnitine deficiency)
    1. Ketogenic diet or Atkins Diet
    2. Poor nutritional intake
  • Signs
  1. Neurologic
    1. Altered Level of Consciousness (including coma in some cases)
    2. Seizures
      1. May paradoxically occur with Valproate Overdose
    3. Cerebral edema
  2. Cardiovascular
    1. Tachycardia
    2. Hypotension
  3. Gastrointestinal
    1. Hepatotoxicity
    2. Vomiting
  • Diagnostics
  1. Electrocardiogram (EKG)
    1. QT Prolongation may be present
  • Labs
  1. Serum Ammonia
    1. Increased levels
    2. Serum Ammonia may also be increased up to 80 in non-toxic chronic Valproic Acid therapy
  2. Serum Valproic Acid
    1. May be normal despite toxicity (especially when carnitine deficient)
    2. Monitor serial levels if elevated in large Overdose
      1. Patient observation until asymptomatic and serum Valproate acid levels drop to normal or fall 20-30% from prior level
  3. Liver Function Tests
    1. Elevated in carnitine deficiency, with increased Valproate metabolism by microsomal omega hydroxylation
  4. Venous Blood Gas (or Arterial Blood Gas)
    1. Anion Gap Metabolic Acidosis in significant Overdose (due to acidic molecule)
  5. Other findings
    1. Hypocalcemia
    2. Hypernatremia
    3. Myelosuppression
  • Management
  1. Stop Valproic Acid
  2. Consider L-Carnitine (see below)
  3. Large ingestion management
    1. Multi-dose Charcoal (50g every 2-4 hours) indications
      1. Presentation within 1 hour of large reported Valproate ingestion AND
      2. No airway compromise
    2. Hemodialysis Indications
      1. Very high Valproic Acid levels (e.g. >800 or 900 mg/L)
      2. Severe Metabolic Acidosis (pH < 7.10)
      3. Other significant toxicity (e.g. hemodynamically unstable, Altered Mental Status, high ammonia levels)
      4. Ongoing Seizures
  • Management
  • L-Carnitine
  1. Indications
    1. Massive Valproic AcidOverdose
    2. Symptoms suggestive of Valproic Acid Toxicity
    3. Valproic Acid level >120 or rising levels >400 mg/dl
    4. Serum transaminase increase (AST, ALT)
    5. Increased Serum Ammonia
      1. Consider Serum Ammonia >80 as abnormal if taking Valproic Acid chronically
  2. Dosing
    1. L-Carnitine 50-100 mg/kg (up to 2 grams) IV every 8 hours
  3. References
    1. Bohan (2001) Neurology 56(10): 1405-9 [PubMed]
  • Prevention
  1. Stop Valproic Acid if symptoms suggestive of toxicity
  2. Consider L-Carnitine supplementation (by prescription, OTC formulation too low dose)
    1. L-Carnitine 50-100 mg/kg (up to 2 grams) orally three times daily
    2. L-Carnitine is well tolerated, but may cause GI upset or fishy odor to skin
    3. L-Carnitine is derived from animal Proteins (as well as some plants such as avocado) with only the L-Isomer active
  • References
  1. Hatten and Orman in Herbert (2013) EM:Rap 13(7): 3-4
  2. Sun (2017) Crit Dec Emerg Med 31(1): 24
  3. Silva (2008) J Inherit Metab Dis 31(2):205-16 [PubMed]